In the CICM part II exam, this does not come up nearly as often as it does in real life. Specifically, Question 2 from the first paper of 2017 had presented the candidates with an ECG of a patient suffering from complete heart block after being dosed with both sotalol and verapamil. It was given to her by well-meaning radiology technicians who just wanted to get some nice CT images of her coronaries. The more conventional scenario for this is a patient being treated for refractory rapid atrial fibrillation, who ends up on multiple agents and becomes haemodynamically unstable from complete heart block.
The college have only ever explored this in the context of a CCB/β-B cocktail, and so the majority of this chapter will be dedicated to this specific problem, and its management. Other more exotic combinations make for an interesting digression, but do not form a part of core CICM exam preparation, and can be safely ignored forever.
Any detailed discussion of antiarrhythmic polypharmacy is difficult to find in the literature. One tends to turn up case reports like this 2015 paper from Markota et al. A good broad overview is Trujillo and Nolan's Antiarrhythmic agents from 2000; no new drug classes have emerged since then, and so the age of the article can be ignored. It is comprehensive - seventeen pages of information, covering all routinely used agents. Of specific interest is Section 4, "Pharmacodynamic Interactions of Antiarrhythmic Agents" (p. 522-527)- there, all possible combinations of agents are explored in detail. This article and its references forms the basis of this
In brief summary:
|Management||Dose and rationale|
|Decontamination with activated charcoal||
1g/kg of charcoal; because it may slow the absorption of some beta-blockers and calcium channel blockers.
0.5-2.0 unit/kg/hr, as well as whatever amount of dextrose is required to maintain normoglycaemia. This is becoming the standard of care (Woodward et al, 2014) Why?
May be effective (eg. Doyon et al, 1993) but is not recommended as a first-line agent.
Lipid emulsion should "decontaminate" the bloodstream by making these highly lipophilic drugs less bioavailable (true for most of them, with the exception of atenolol and sotalol). Verapamil toxicity is listed as one of the indications for the use of lipid emulsion in toxicology(Cave and Harvey, 2009).
|In short, the approa|
Why we don't give people β-blockers and calcium channel blockers together
That might at first seem like a really stupid question, but it is in fact valid to ask why this specific combination is so disastrous, whereas other antiarrhythmics seem to mix together relatively well.
In actual fact, the combination of β-blockers and calcium channel blockers had used to be a common measure for stable angina which was refractory to monotherapy. Over the late 1970s and until the mid-1980s this sort of thing would have been quite routine. The rationale was that if one agent does not slow your heart rate enough to prevent angina symptoms, then you add the second agent until no amount of exercise can get your heart rate above sixty. Even when this was a recommended thing to do, people were wary of it. "Verapamil in conjunction with a beta-blocker warrants the greatest concern", cautions Strauss et al (1988); "approximately 10% to 15% of patients will have significant bradycardia, heart block, hypotension, or congestive failure".
Generally, the problem is one of pharmacodynamic synergy, rather than pharmacokinetic interference (though verapimil can also cause increased serum levels of liver-metabolised beta-blockers). The combination of beta blockade and calcium channel blockade has an additive effect on the myocardium. Specifically, there is an additive effect on the AV node. Leaver et al (2006) report the case of a patient in whom verapimil was added to a digoxin/sotalol combination, with disastrous effects.
A key feature of this combined toxicity is refractoriness to catecholamines. Sakurai et al (2001) report that even with IABP they were unable to get the blood pressure under control until they gave some IV calcium. Though there are typically enough "spare" beta-receptors to produce a maximal response with beta-blocker overdose, with simultaneous high doses of calcium channel blocker no amount of adrenaline is going to be enough. Rygnestad et al (2005) report a case of a young woman who required VA ECMO, as with 3.6 g verapamil and 4.8 g sotalol she entered a state of cardiac standstill.
Beneficial synergy in antiarrhythmic drug combinations
The different pharmacodynamic effects of the antiarrhythmic drug classes - when combined - may have some sort of positive synergy, allowing you to safely decrease the doses of both drugs and therefore avoid their idiosyncratic toxicities. Unfortunately, "synergy" in the management of arrhythmia inevitably means "slower rate and decreased automaticity", which may be undesirable. One man's synergy may be another man's asystole.
Using combinations multiple Class I agents to prevent or control VT
Using Trujillo and Nolan (2000) as the main source, one may find numerous attempted combinations. This thing was all the rage in the 1980s; one example of an "exciting new synergistic combination" was a marriage of mexelitine and quinidine (Duff et al, 1987). Class IA agents bind to the open sodium channel, and Class IB agents bind to the closed channel; so with combination therapy at all times something is blocking the channel. Thus, a re-entrant ventricular arrhythmia should be abolished by this additive sodium channel blockade. The tendency of Class 1A drugs to prolong the QT interval should also be somewhat ameliorated by the Class1B effect on that channel, thereby decreasing the risk of Torsades. This theoretical model was then tested by Kawamura et al (1990), who demonstrated a synergy between mexelitine and several other Class I agents. This synergy was more than would be expected from a purely additive efefct of the agents.
Duff et al managed to demonstrate this in a small group of human patients, in 35% of whom the mexelitine/quinidine combo managed to make VT non-induceable (whereas monotherapy was only able to accomplish this in 5-10%). Unfortunately, the other human (particularly mortality data) has been conflicting. Trujillo and Nolan conclude by saying that the role of this combination is in the management of episodic non-sustained VT, which might have some ICU applications. The combination of Class IB and Class IC agents (eg. mexiletine and either flecainide or propaphenone) was also trialled; the mechanism was supposed to be the same as for Class IA+IB combination. Studies demonstrated that "the combinations were unlikely to render sustained ventricular tachycardia noninducible", i.e. they had no effect on the incidence of VT. Nonetheless, what VT did occur ended up being slower and therefore better haemodynamically tolerated. This could have some sort of benefit in the population of patients in whom you are for some reason tolerating the regular appearance of sustained VT, eg. patients with an IABP.
So, in summary, even while there are theoretical explanations for why there should be antiarthythmic synergy, there is probably no strong clinical evidence for the effect of any such synergy on patient outcomes. ,And in any case there are no Class IA agents in routine use in Australia.
Idiosyncratic features of Class I antiarrhythmic toxicity
Goldfranks' Manual of Toxicologic Emergencies makes some time for these drugs in Ch. 41 (p.537) of my edition (2007). Several good points are made regarding Class I agent overdose:
- Any arrhythmias resulting from Class IA or Class IC aget overdose should be managed with lignocaine infusion. Everything else will prolong the QT interval too much.
- Avoid beta-blockers or calcium channel blockers, as these will prolong the refractory period and worsen any QT prolongation
- Sodium bicarbonate (consequently, a high serum sodium level) is a direct antagonist of these sodium channel blockers, and is recommended as treatment for the wide QRS and prolongd QTc.
- Virtually all of these drugs will also block CNS sodium channels, and so the dominant feature of the presentation is usually seizures and coma or altered mental status.